Alert archive / California / Wind Advisories in 2015

Wind Advisory 20, NWS San Diego, CA

May 18, 2015Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at May 18, 2015, 1:10 PM PDT for Riverside County, San Diego County, California. It took effect at May 18, 2015, 11:00 PM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 18, 2015, 1:10 PM PDT (20:10 UTC)
In effect from
May 18, 2015, 11:00 PM PDT
Expired
May 19, 2015, 3:12 AM PDT
In force
4 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WWUS76 KSGX 182010
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PDT MON MAY 18 2015

...STRONG GUSTY WEST WINDS IN THE LOWER DESERTS AND ADJACENT
DESERT MOUNTAIN SLOPES TONIGHT AND EARLY TUESDAY MORNING...

.AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH CALIFORNIA
TONIGHT WILL BRING A PERIOD OF STRONG GUSTY WEST WINDS TO THE
LOWER DESERTS. THE STRONGEST WINDS WILL BE THROUGH AND BELOW THE
SAN GORGONIO PASS AND THE LOWER DESERT SLOPES OF THE SAN DIEGO
MOUNTAINS. WIND GUSTS WILL BE MOSTLY 45 TO 50 MPH WITH LOCAL GUSTS
OVER 50 MPH POSSIBLE AT TIMES. ONSHORE FLOW WILL WEAKEN SOMEWHAT
DURING THE DAY TUESDAY...LOWERING WIND SPEEDS.

CAZ062-065-190415-
/O.NEW.KSGX.WI.Y.0020.150519T0600Z-150519T1600Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
110 PM PDT MON MAY 18 2015

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT
TUESDAY. 

* WINDS...WEST 20 TO 30 MPH WITH LOCAL GUSTS 50 TO 55 MPH.

* TIMING...TONIGHT THROUGH TUESDAY MORNING.

* LOCATION...LOWER DESERTS INCLUDING THE SAN GORGONIO PASS AREA
  AND LOWER DESERT SLOPES AND DESERT FLOOR OF THE SAN DIEGO
  COUNTY MOUNTAINS.

* VISIBILITY...LOCALLY BELOW 2 MILES IN THE DESERT IN BLOWING DUST
  AND SAND.

* IMPACTS...DRIVING COULD BE HAZARDOUS FOR PEOPLE DRIVING HIGH
  PROFILE VEHICLES. INTERSTATES 8 AND 10 WILL BE IMPACTED.

* OUTLOOK...WIND SPEEDS WILL LOWER DURING THE DAY TUESDAY BEFORE
  INCREASING AGAIN SLIGHTLY TUESDAY NIGHT...ALTHOUGH NOT AS
  STRONG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

TS
2 follow-up statements
130 
WWUS76 KSGX 190418
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
918 PM PDT MON MAY 18 2015

...STRONG GUSTY WEST WINDS IN THE LOWER DESERTS AND ADJACENT
DESERT MOUNTAIN SLOPES TONIGHT AND EARLY TUESDAY MORNING...

.AN UPPER LEVEL TROUGH WILL BRING STRONG GUSTY WEST WINDS TO THE
LOWER DESERTS TONIGHT THROUGH EARLY TUESDAY MORNING. THE
STRONGEST WINDS WILL BE THROUGH AND BELOW THE SAN GORGONIO PASS
INTO THE NORTHERN COACHELLA VALLEY...AND THE LOWER DESERT SLOPES
OF THE SAN DIEGO COUNTY MOUNTAINS. WIND GUSTS OF 45 TO 50 MPH ARE
EXPECTED WITH ISOLATED GUSTS TO 65 MPH.

CAZ062-065-191300-
/O.CON.KSGX.WI.Y.0020.150519T0600Z-150519T1600Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
918 PM PDT MON MAY 18 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY...

* WINDS...WEST 20 TO 30 MPH WITH LOCAL GUSTS TO 65 MPH.

* TIMING...THROUGH EARLY TUESDAY MORNING.

* LOCATION...THE SAN GORGONIO PASS AREA AND LOWER DESERT SLOPES
  AND DESERT FLOOR OF THE SAN DIEGO COUNTY MOUNTAINS.

* VISIBILITY...LOCALLY BELOW 2 MILES IN THE DESERT IN BLOWING 
  DUST AND SAND. 

* IMPACTS...HAZARDOUS DRIVING FOR MOTORISTS WITH HIGH PROFILE
  VEHICLES. INTERSTATES 8 AND 10 WILL BE IMPACTED.

* REPORTS...AT 8 PM EDOM HILL REPORTED A WIND GUST OF 64 MPH. WIND
  GUSTS ELSEWHERE RANGED FROM 45 TO 55 MPH AT WHITE WATER IN THE
  SAN GORGONIO PASS...AND MOUNTAIN SPRINGS GRADE ALONG I-8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOEDE
906 
WWUS76 KSGX 191012
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 AM PDT TUE MAY 19 2015

...WEAKENING GUSTY WEST WINDS IN THE DESERTS EARLY THIS
MORNING...

.GUSTY WEST WINDS IN THE DESERTS AND ADJACENT MOUNTAIN SLOPES 
WILL SLOWLY DIMINISH EARLY THIS MORNING AS ONSHORE FLOW
SLOWLY WEAKENS. 

CAZ062-065-191115-
/O.CAN.KSGX.WI.Y.0020.000000T0000Z-150519T1600Z/
SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING-
312 AM PDT TUE MAY 19 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

GUSTY WEST WINDS 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL CONTINUE
THROUGH SUNRISE. STRONGEST GUSTS TO AROUND 50 MPH IN THE NORTHERN
COACHELLA VALLEY BELOW THE BANNING PASS AND IN THE DESERT
FOOTHILLS OF THE SAN DIEGO COUNTY MOUNTAINS WILL SLOWLY DIMINISH
THROUGH SUNRISE.

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 18, 1:00 PM PDT, 10 minutes earlier.

Area forecast discussion, May 18, 1:00 PM PDT, 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PDT MON MAY 18 2015

CORRECTED ISSUANCE TIME

.SYNOPSIS...

A SERIES OF THREE WEAK LOW PRESSURE SYSTEMS WILL MOVE INLAND THROUGH
CALIFORNIA THIS WEEK. THIS WILL CONTINUE BELOW AVERAGE INLAND
TEMPERATURES... A DEEPER MARINE LAYER WITH AREAS OF COASTAL LOW
CLOUDS AND PATCHY FOG EXTENDING WELL INLAND...AND STRONGER ONSHORE
FLOW WITH GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS. THERE IS A
CHANCE OF SHOWERS WITH THE THIRD LOW PRESSURE SYSTEM MOVING THROUGH
LATE THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL BRING DRY WEATHER
WITH A WARMING TREND FOR SATURDAY THROUGH MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AREAS OF LOW CLOUDS REMAIN IN MUCH OF THE COASTAL BASIN THIS
AFTERNOON WITH GREATEST COVERAGE IN THE NORTHERN COUNTIES. A FEW
CUMULUS ARE BEGINNING TO FORM OVER THE SAN BERNARDINO MOUNTAINS AND
SUFFICIENT MID-LEVEL MOISTURE/INSTABILITY ABOVE 700 MB REMAINS FOR A
SLIGHT CHANCE OF A FEW SHOWERS OVER THE NORTHERN MOUNTAINS THIS
AFTERNOON. THE TROUGH PASSING THROUGH THE AREA TODAY AND TONIGHT
WILL RESULT IN GUSTY WINDS THROUGH THE SAN GORGONIO PASS AND ALONG
THE DESERT SLOPES OF THE SAN DIEGO COUNTY MOUNTAINS WITH LOCAL GUSTS
50 TO 55 MPH. A WIND ADVISORY HAS BEEN ISSUED FOR THESE AREAS
TONIGHT THROUGH TOMORROW MORNING.

A SERIES OF WEAK UPPER-LEVEL LOW PRESSURE SYSTEMS WILL MOVE THROUGH
THE WEST THIS WEEK. THE FIRST WILL TRAVERSE CALIFORNIA TODAY...THE
SECOND WILL BE JUST OFF THE CALIFORNIA COAST WEDNESDAY AND THURSDAY
WITH A TRAILING WEAK LOW PRESSURE SYSTEM MOVING INLAND THROUGH
SOUTHERN CALIFORNIA THURSDAY NIGHT AND FRIDAY. THIS WILL CONTINUE
BELOW AVERAGE INLAND TEMPERATURES AS WELL AS STRONGER ONSHORE FLOW
WITH GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS AT TIMES. THE
PATTERN WILL ALSO MAINTAIN A DEEP MARINE LAYER WITH NIGHT AND
MORNING COASTAL LOW CLOUDS AND PATCHY FOG EXTENDING ONTO THE COASTAL
MOUNTAIN SLOPES WITH SLOW AND SOMETIMES LIMITED AFTERNOON CLEARING.
A CHANCE OF SHOWERS ALONG AND WEST OF THE MOUNTAINS WILL ACCOMPANY
THE FINAL WEAK LOW PRESSURE SYSTEM MOVING INLAND THURSDAY NIGHT AND
FRIDAY. THE LATEST MODEL RUNS STILL SHOW LIMITED MOISTURE WITH THIS
SYSTEM DESPITE GOOD DYNAMICS SO WILL KEEP PRECIPITATION AMOUNTS
MOSTLY LIGHT AT THIS POINT.

DRY WITH A WARMING TREND FOR SATURDAY THROUGH MONDAY AS HIGH
PRESSURE RETURNS AND HIGH TEMPERATURES REBOUND TO NEAR SEASONAL
AVERAGES FOR MEMORIAL DAY.

&&

.AVIATION...
182015Z...THROUGH 19/0200 UTC...BKN-SCT CLOUDS IN THE 4000-5000 FT
MSL LAYER OVER THE COAST...VALLEYS AND COASTAL MTN SLOPES...WITH A
CHANCE FOR SHOWERS TO DEVELOP OVER THE MTN RIDGES WITH SHOWER TOPS
OF 20000 FT MSL POSSIBLE. 19/0200-1500 UTC...BKN-OVC STRATUS RE-
DEVELOPING IN THE COAST...VALLEYS AND COASTAL MTN SLOPES...WITH
BASES 2000-3000 FT MSL AND TOPS 4000 FT MSL. SLOW CLEARING DURING
THE 19/1500-1900 UTC TIME-PERIOD.

FOR THE DESERT MTN SLOPES AND DESERTS...UNRESTRICTED VIS AND MOSTLY
SKC THROUGH TUESDAY MORNING. WEST WINDS 15-25 KT WITH GUSTS 30-40 KT
OVER MTN RIDGES...THROUGH/BELOW PASSES/CANYONS...DESERT MTN SLOPES
AND INTO ADJACENT DESERT AREAS WILL CREATE STG UDDFS/LLWS AND
POSSIBLE ROTORS OVER AND EAST OF THE MTNS.

&&

.MARINE...
115 PM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH SATURDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 11 PM THIS EVENING TO 9 AM PDT TUESDAY FOR
     SAN DIEGO COUNTY DESERTS-SAN GORGONIO PASS NEAR BANNING.

PZ...NONE.

&&

PUBLIC...TS
AVIATION/MARINE...HARRISON

Nearby

Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.